Advertisement

Null controllability via comparison results for nonlinear age-structured population dynamics

  • Nicolas HegoburuEmail author
  • Sebastian Aniţa
Original Article
  • 74 Downloads

Abstract

We consider an infinite dimensional nonlinear controlled system describing age-structured population dynamics, where the birth and the mortality rates are nonlinear functions of the population size. The control being active on some age range, we give sharp conditions subject to the age range and the control time horizon to get the null controllability of the nonlinear controlled population dynamics. The main novelty is that we use here as a main ingredient the comparison principle for age-structured population dynamics, and in case of null controllability we provide a feedback control with a very simple structure, while preserving the nonnegativity of the state trajectory. Finally, we establish the lack of the null controllability for the linear Lotka-McKendrick equation with spatial diffusion when the control acts in a subset of the habitat and we want to preserve the positivity of the state trajectory.

Keywords

Population dynamics Null controllability Feedback controls Nonlinearities Nonnegativity 

Notes

Acknowledgements

Thanks are due to the Anonymous Referees for their precious advices and suggestions.

References

  1. 1.
    Ainseba B (2002) Exact and approximate controllability of the age and space population dynamics structured model. J Math Anal Appl 275(2):562–574.  https://doi.org/10.1016/S0022-247X(02)00238-X MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Ainseba B, Aniţa S (2004) Internal exact controllability of the linear population dynamics with diffusion. Electron J Differ Equ pp. No. 112, 11 pp. (electronic)Google Scholar
  3. 3.
    Ainseba B, Iannelli M et al (2003) Exact controllability of a nonlinear population-dynamics problem. Differ Integral Equ 16(11):1369–1384MathSciNetzbMATHGoogle Scholar
  4. 4.
    Ainseba B, Langlais M (2000) On a population dynamics control problem with age dependence and spatial structure. J Math Anal Appl 248(2):455–474.  https://doi.org/10.1006/jmaa.2000.6921 MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Aniţa S (2000) Analysis and control of age-dependent population dynamics. Mathematical modelling: theory and applications, vol 11. Kluwer Academic Publishers, Dordrecht.  https://doi.org/10.1007/978-94-015-9436-3
  6. 6.
    Barbu V, Iannelli M, Martcheva M (2001) On the controllability of the Lotka-McKendrick model of population dynamics. J Math Anal Appl 253(1):142–165.  https://doi.org/10.1006/jmaa.2000.7075 MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Gurtin ME, MacCamy RC (1974) Non-linear age-dependent population dynamics. Arch Ration Mech Anal 54(3):281–300MathSciNetCrossRefGoogle Scholar
  8. 8.
    Hegoburu N, Magal P, Tucsnak M (2018) Controllability with positivity constraints of the Lotka-McKendrick system. SIAM J Control Optim 56(2):723–750.  https://doi.org/10.1137/16M1103087 MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Hegoburu N, Tucsnak M (2017) Null controllability of the Lotka-McKendrick system with spatial diffusion. https://hal.archives-ouvertes.fr/hal-01648088. Working paper or preprint
  10. 10.
    Iannelli M (1995) Mathematical theory of age-structured population dynamics. Giardini Editori e Stampatori in PisaGoogle Scholar
  11. 11.
    Kappel F, Zhang KP (1993) Approximation of linear age-structured population models using Legendre polynomials. J Math Anal Appl 180(2):518–549.  https://doi.org/10.1006/jmaa.1993.1414 MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Kavian O, Traoré O (2011) Approximate controllability by birth control for a nonlinear population dynamics model. ESAIM Control Optim Calc Var 17(4):1198–1213.  https://doi.org/10.1051/cocv/2010043 MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Kunisch K, Schappacher W, Webb GF (1985) Nonlinear age-dependent population dynamics with random diffusion. Comput Math Appl 11(1–3):155–173.  https://doi.org/10.1016/0898-1221(85)90144-0 Hyperbolic partial differential equations, IIMathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Maity D (2018) On the null controllability of the Lotka-Mckendrick system. Working paper or preprintGoogle Scholar
  15. 15.
    Maity D, Tucsnak M, Zuazua E (2018) Controllability and positivity constraints in population dynamics with age structuring and diffusion. https://hal.archives-ouvertes.fr/hal-01764865. Working paper or preprint
  16. 16.
    Song J, Yu JY, Wang XZ, Hu SJ, Zhao ZX, Liu JQ, Feng DX, Zhu GT (1982) Spectral properties of population operator and asymptotic behaviour of population semigroup. Acta Math Sci (English Ed) 2(2):139–148MathSciNetCrossRefGoogle Scholar
  17. 17.
    Traore O (2006) Null controllability of a nonlinear population dynamics problem. Int J Math Math Sci pp. Art. ID 49279, 20.  https://doi.org/10.1155/IJMMS/2006/49279
  18. 18.
    Tucsnak M, Weiss G (2009) Observation and control for operator semigroups. Birkhäuser Advanced Texts: Basler Lehrbücher. [Birkhäuser Advanced Texts: Basel Textbooks]. Birkhäuser Verlag, Basel.  https://doi.org/10.1007/978-3-7643-8994-9
  19. 19.
    Webb GF (1985) Theory of nonlinear age-dependent population dynamics, vol 89. Monographs and Textbooks in Pure and Applied Mathematics. Marcel Dekker Inc., New YorkzbMATHGoogle Scholar

Copyright information

© Springer-Verlag London Ltd., part of Springer Nature 2019

Authors and Affiliations

  1. 1.Institut de Mathématiques de Bordeaux, Université de Bordeaux/Bordeaux INP/CNRSTalenceFrance
  2. 2.Faculty of Mathematics, “Alexandru Ioan Cuza” University of IaşiIaşiRomania
  3. 3.“Octav Mayer” Institute of Mathematics of the Romanian AcademyIaşiRomania

Personalised recommendations